Ramification structures for quotients of multi-EGS groups

Document Type : Research Paper


1 Department of Mathematics, University of Trento, 38123, Trento, Italy - University of the Basque Country UPV/EHU, 48080, Bilbao, Spain

2 Department of Mathematics, TED University, 06420, Ankara, Turkey

3 Centre for Mathematical Sciences, Lund University, 223 62, Lund, Sweden


Groups associated to surfaces isogenous to a higher product of curves can be characterised by a purely group-theoretic condition, which is the existence of a so-called ramification structure. Gül and Uria-Albizuri showed that quotients of the periodic Grigorchuk-Gupta-Sidki groups, GGS-groups for short, admit ramification structures. We extend their result by showing that quotients of generalisations of the GGS-groups, namely multi-EGS groups, also admit ramification structures.


Main Subjects

[1] T. Alexoudas, B. Klopsch and A. Thillaisundaram, Maximal subgroups of multi-edge spinal groups, Groups Geom.
Dyn., 10 (2016) 619–648.
[2] N. Barker, N. Boston and B. Fairbairn, A note on Beauville p-groups, Exp. Math., 21 (2012) 298–306.
[3] F. Catanese, Fibered surfaces, varieties isogenous to a product and related moduli spaces, Amer. J. Math., 122
(2000) 1–44.
[4] E. Di Domenico, Ş. Gül and A. Thillaisundaram, Beauville structures for quotients of generalised GGS-groups, in
[5] B. Fairbairn, Recent work on Beauville surfaces, structures and groups, Groups St Andrews 2013, London Math.
Soc. Lecture Note Ser., 422, Cambridge University Press, Cambridge, 2015.
[6] B. Fairbairn, Beauville p-groups: a survey, Groups St Andrews 2017, London Math. Soc. Lecture Note Ser., 455,
Cambridge University Press, Cambridge, 2019.
[7] G. A. Fernández-Alcober, A. Garrido and J. Uria-Albizuri, On the congruence subgroup property for GGS-groups,
Proc. Amer. Math. Soc., 145 (2017) 3311–3322.
[8] G. A. Fernández-Alcober, Ş. Gül and A. Thillaisundaram, Hausdorff dimension of branch path groups, in preparation.
[9] G. A. Fernández-Alcober and A. Zugadi-Reizabal, GGS-groups: Order of congruence quotients and Hausdorff di-
mension, Trans. Amer. Math. Soc., 366 (2014) 1993–2017.
[10] S. Garion and M. Penegini, New Beauville surfaces and finite simple groups, Manuscripta Math., 142 (2013) 391–408.
[11] S. Garion and M. Penegini, Beauville surfaces, moduli spaces and finite groups, Comm. Algebra, 42 (2014) 2126–
[12] A. Garrido and J. Uria-Albizuri, Multi-GGS-groups have the congruence subgroup property, Proc. Edin. Math. Soc.,
62 (2019) 889–894.
[13] R. I. Grigorchuk, Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk
SSSR Ser. Mat., 48 (1984) 939–985.
[14] R. I. Grigorchuk, Just infinite branch groups, New horizons in pro-p groups, Progr. Math., 184, Birkhäuser Boston,
Boston, 2000 121–179.
[15] Ş. Gül, On ramification structures for finite nilpotent groups, Hacet. J. Math. Stat., 48 (2019) 1642–1652.
[16] Ş. Gül, An infinite family of strongly real Beauville p-groups, Monatsh. Math., 185 (2018) 663–675.
[17] Ş. Gül and J. Uria-Albizuri, Grigorchuk-Gupta-Sidki groups as a source for Beauville surfaces, Groups Geom. Dyn.,
14 (2020) 689–704.
[18] G. Jones, Beauville surfaces and groups: a survey, Rigidity and Symmetry, Fields Institute Communications, 70,
Springer, 2014.
[19] B. Klopsch and A. Thillaisundaram, Maximal subgroups and irreducible representations of generalised multi-edge
spinal groups, Proc. Edin. Math. Soc., 61 (2018) 673–703.
[20] M. Noce and A. Thillaisundaram, Ramification structures for quotients of the Grigorchuk groups, J. Algebra Appl.,
to appear.
[21] A. Thillaisundaram and J. Uria-Albizuri, The profinite completion of multi-EGS groups, J. Group Theory 24 (2021)
[22] T. Vovkivsky, Infinite torsion groups arising as generalizations of the second Grigorchuk group, Algebra (Moscow,
1998), de Gruyter, Berlin, 2000 357–377.